Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 128, NWS Topeka, KS

July 10, 2015Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 10, 2015, 2:48 PM CDT for Lyon County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2015, 2:48 PM CDT (19:48 UTC)
Expired
Jul 10, 2015, 3:20 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS53 KTOP 101948
SVRTOP
KSC111-102030-
/O.NEW.KTOP.SV.W.0128.150710T1948Z-150710T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 246 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COTTONWOOD
  FALLS...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...AMERICUS...OLPE...HARTFORD...NEOSHO RAPIDS AND READING. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9635 3853 9596 3848 9595 3827 9595
      3823 9636
TIME...MOT...LOC 1946Z 260DEG 24KT 3834 9644 

HAIL...1.00IN
WIND...60MPH
 
$$

BOWEN
2 follow-up statements
595 
WWUS53 KTOP 102014
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT FRI JUL 10 2015

KSC111-102030-
/O.CON.KTOP.SV.W.0128.000000T0000Z-150710T2030Z/
LYON-
314 PM CDT FRI JUL 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN LYON COUNTY...

AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMPORIA...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EMPORIA...AMERICUS...OLPE...HARTFORD...NEOSHO RAPIDS AND READING. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9635 3853 9596 3848 9595 3827 9595
      3823 9636
TIME...MOT...LOC 2013Z 257DEG 22KT 3838 9626 

HAIL...0.75IN
WIND...60MPH
 
$$

BOWEN
612 
WWUS53 KTOP 102020
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT FRI JUL 10 2015

KSC111-102029-
/O.CAN.KTOP.SV.W.0128.000000T0000Z-150710T2030Z/
LYON-
320 PM CDT FRI JUL 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3851 9635 3853 9596 3848 9595 3827 9595
      3823 9636
TIME...MOT...LOC 2016Z 260DEG 24KT 3839 9621 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:19 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 12:19 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1219 PM CDT FRI JUL 10 2015

...AVIATION UPDATE...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 430 AM CDT FRI JUL 10 2015

THERE ARE SEVERAL FEATURES PRESENT OVER THE REGION THAT WILL PLAY A
ROLE IN THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY AND
TONIGHT. WATER VAPOR IMAGERY SHOWED TWO SHORTWAVES THAT WILL IMPACT
THE AREA DURING THE SHORT-TERM:  ONE OF WHICH WAS NOTED ACROSS SOUTH
CENTRAL KS AND A SECOND SHORTWAVE THAT WAS LOCATED OVER THE TEXAS
PANHANDLE. REGIONAL RADAR FROM EARLY THIS MORNING SHOWED A CLUSTER
OF SHOWERS AND THUNDERSTORMS ONGOING OVER SOUTH CENTRAL KS DUE TO
THE AVAILABLE FORCING FROM THE NEARBY SHORTWAVE AS WELL AS SOME
ENHANCED ISENTROPIC LIFT IN THE 305K LAYER CENTERED OVER THAT SAME
AREA. IN ADDITION TO THESE TWO SHORTWAVES, A WEAK AND SOMEWHAT
STATIONARY FRONTAL BOUNDARY WAS STRETCHED ACROSS SOUTHERN KANSAS AND
IS THE FOCUS FOR SOME ISOLATED THUNDERSTORM DEVELOPMENT EARLY THIS
MORNING OVER SOUTHEAST KS.  THE SHORTWAVE OVER SOUTH CENTRAL KS
SHOULD SKIM OVER EAST CENTRAL KS TODAY WITH THE SECOND SHORTWAVE
OVER TEXAS EXPECTED TO STRENGTHEN A BIT AS IT LIFTS NORTHEASTWARD
INTO THE CWA LATE THIS AFTERNOON THROUGH TONIGHT. THE STATIONARY
BOUNDARY SHOULD START TO SLOWLY LIFT NORTHWARD INTO THE CWA AS A
WARM FRONT THIS AFTERNOON INTO THIS EVENING, HOWEVER IT LOOKS TO
BECOME SOMEWHAT WASHED OUT OVER THE AREA AND VERY ILL-DEFINED BY
TONIGHT. WITH THESE FEATURES IN PLACE, EXPECT A FEW ROUNDS OF
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. EXPECT THE CLUSTER
OF STORMS CURRENTLY OVER SOUTH CENTRAL AND CENTRAL KS TO TRACK INTO
SOUTHWESTERN PORTIONS OF THE CWA BY AROUND SUNRISE AND CONTINUE TO
OVERSPREAD THE AREA THROUGH THE MORNING HOURS, LIKELY BREAKING UP
AND DISSIPATING SOME AS IT MOVES INTO FAR NORTHEAST KS.  AS THE
REMNANTS OF THE MORNING ACTIVITY FIZZLES OVER NORTHEAST KS BY THE
AFTERNOON, THE SECOND SHORTWAVE ALONG WITH THE WEAK SURFACE FRONT
SHOULD BRING THE NEXT BATCH OF THUNDERSTORMS INTO CENTRAL KS BY MID
AFTERNOON AND LIKELY BE MORE WIDESPREAD INTO THE EVENING HOURS THAN
THE PRECIPITATION FROM THE FIRST SHORTWAVE. HOWEVER, THERE ARE STILL
MODEL DISCREPANCIES WITH REGARDS TO WHERE THE BEST FOCUS FOR
PRECIPITATION WILL BE AS THERE ARE SLIGHT VARIATIONS IN THE EXACT
TRACKING OF THE SECOND SHORTWAVE. MODELS SHOW THE CAP WEAKENING
SIGNIFICANTLY BY EARLY/MID AFTERNOON WITH HIGHER AMOUNTS OF
INSTABILITY AND SHEAR THAN PREVIOUS MODEL RUNS WERE SUGGESTING.
AFTERNOON CAPE VALUES MAY BE UPWARDS OF AROUND 2000-3000 J/KG WITH
UPWARDS OF 30-35KTS OF 0-6KM SHEAR. WITH THESE CONDITIONS IN PLACE,
THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP
THIS AFTERNOON INTO THIS EVENING, WITH THE MAIN CONCERNS BEING WIND
AND HAIL.  HOWEVER, MODELS SHOW THAT 0-1KM HELICITY VALUES MAY REACH
UPWARDS OF 90-120 M2/S2 BY EARLY THIS EVENING, SO CANNOT RULE OUT
THE POTENTIAL FOR AN ISOLATED TORNADO.  ADDITIONALLY, PWAT VALUES
SHOULD REACH AROUND 2.0-2.2 INCHES BY THIS EVENING, SO SOME LOCALLY
HEAVY RAIN AND POTENTIALLY SOME LOCALIZED FLOODING WILL BE POSSIBLE
IF ANY STRONG THUNDERSTORMS TRACK OVER A PARTICULAR LOCATION.  THIS
SECOND ROUND OF SHOWERS AND THUNDERSTORMS SHOULD BECOME ELEVATED
LATER IN THE EVENING AND EXIT THE AREA FROM WEST TO EAST OVERNIGHT.

WITH THE LOW/MID LEVEL CLOUDS IN PLACE TODAY, HAVE COOLED HIGH
TEMPERATURES DOWN A FEW DEGREES INTO THE LOW/MID 80S WITH OVERNIGHT
LOW TEMPERATURES ONLY DROPPING INTO THE LOW 70S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 430 AM CDT FRI JUL 10 2015

SATURDAY THROUGH TUESDAY WILL BE QUITE HOT...WITH A FEW DAYS
LIKELY APPROACHING OR EXCEEDING HEAT ADVISORY CRITERIA (GENERALLY
105 HEAT INDEX). THE QUESTION EACH DAY COMES IN SPORADIC CHANCES
FOR THUNDERSTORMS...MAINLY NORTH OF THE FORECAST AREA. WHILE THE
UPPER RIDGE WILL BE BUILDING INTO THE REGION...IT IS LIKELY TO BE
A RATHER FLAT RIDGE WITH FREQUENT SHORT WAVE ENERGY ALONG THE
PERIPHERY. MOST MODEL GUIDANCE IS CURRENTLY FOCUSING MUCH OF THE
PRECIPITATION WITH THESE WEAK WAVES NORTH OF THE LOCAL FORECAST
AREA BUT THERE HAS BEEN A GENERAL MODEL BIAS TOO FAR NORTH WITH
THESE SYSTEMS. AND...GIVEN THE POTENTIAL FOR OUTFLOW TO PUSH SOUTH
INTO THE AREA WITH ANY GIVEN MCS TO PROVIDE SOME COMBINATION OF
CLOUDS...COOLER AIR...OR A POTENTIAL FOCUS FOR AFTERNOON
THUNDERSTORMS...THE CURRENT CONFIDENCE LEVEL IN REACHING HEAT
INDEX CRITERIA ON A GIVEN DAY OR MULTIPLE DAYS IN A ROW IS TOO LOW
TO WARRANT AN EARLY ADVISORY. REGARDLESS...THE CURRENT FORECAST
PAINTS A HEAT INDEX OF 100-105 ACROSS THE ENTIRE AREA ON SATURDAY
AND EVEN WARMER FOR SUNDAY AND MONDAY.

IN TERMS OF THUNDERSTORM CHANCES THROUGH MONDAY...CURRENTLY DO NOT
HAVE STORMS MENTIONED IN THIS PORTION OF THE FORECAST WITH POPS
BELOW 15%. HOWEVER...IF THE RIGHT SITUATION PLAYS OUT (CONVERGENCE
ALONG A DRY PUNCH IN NORTH CENTRAL KANSAS LATE SATURDAY...MCS
PROPAGATING EAST SOUTHEAST INTO THE AREA SUNDAY MORNING OR MONDAY
MORNING...OR A REMNANT OUTFLOW BOUNDARY BECOMING A LATE AFTERNOON
FOCUS)...COULD SEE THUNDERSTORMS IN THE LOCAL AREA. HOWEVER THESE
ARE ALL VERY LOW PROBABILITY EVENTS AT THIS TIME SO HAVE KEPT POPS
LOW THROUGH MONDAY.

TUESDAY THROUGH FRIDAY SEEMS TO DEMONSTRATE MORE OF A BREAK DOWN
IN THE UPPER RIDGE WHICH WOULD SUGGEST THE TRACK OF UPPER ENERGY
WILL DIP SOUTH A BIT AND BRING BETTER THUNDERSTORM CHANCES ALONG
WITH SLIGHTLY COOLER TEMPERATURES TO THE LOCAL AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1219 PM CDT FRI JUL 10 2015

WITH A WEAK WAVE MOVING OVERHEAD, SCATTERED ELEVATED STORMS WILL
BE POSSIBLE THROUGH THE AFTERNOON. UNFORTUNATELY THERE IS NO
BOUNDARY TO FOCUS CONVECTION AND SO TIMING STORMS IN THE TAFS IS
LOW CONFIDENCE. EVENTUALLY THIS WAVE SHOULD LIFT NORTH OF THE
AREA WITH THE BOUNDARY LAYER STABILIZING. SO THE SCATTERED
CONVECTION SHOULD COME TO AN END SOMETIME THIS EVENING. HOWEVER
THE HIGH RES MODELS ARE SUGGESTING A MCS COULD MOVE OFF THE HIGHER
TERRAIN TOWARDS NORTH CENTRAL KS. DON'T HAVE MUCH CONFIDENCE IN
THIS SO WILL WAIT AND SEE IF STORMS WILL PERSIST LATE INTO THE
EVENING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HENNECKE
LONG TERM...BARJENBRUCH
AVIATION...WOLTERS
Hazardous weather outlook, Jul 10, 10:24 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CDT FRI JUL 10 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-111530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1024 AM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING. THE PRIMARY CONCERN WITH ANY NEW DEVELOPMENT
WILL BE DAMAGING WINDS AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX TEMPERATURES WILL LIKELY REACH 100-105 DEGREES ON
SATURDAY AND TUESDAY...AND MAY EXCEED 105 DEGREES ON SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:34 PM CDTSpecial Weather StatementTOPLyon41 min
Jul 10, 4:01 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jul 10, 4:05 PM CDTAreal Flood AdvisoryTOPLyon3 hr
Jul 10, 4:22 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Jul 10, 4:33 PM CDTFlash Flood WarningTOPLyon5 hr
Jul 10, 4:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon48 min
Jul 10, 5:07 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage24 min
Jul 10, 5:20 PM CDTFlash Flood WarningTOPCoffey, Osage4 hr
Jul 10, 5:35 PM CDTFlash Flood WarningTOPCoffey4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.